Have you ever given the wrong insulin dose?
Yes, more than once
Yes, just once
I'm not sure
Total votes: 474
Have you ever given the wrong insulin dose?Poll dates: November 21 - 28, 2004
Total Votes: 474
This year, more than two-thirds (72%) of respondents report giving the wrong insulin dose at least once. More than half -- 53% -- report giving the wrong insulin dose more than once. In the past four years, more of our readers report giving the wrong dose.
Given that giving the wrong insulin dose is common, you should know what to do in case it happens to you.
Injection users are typically dealing with two different kinds of insulin, one short acting and one long acting. Nighttime doses typically are smaller than morning doses. If you give the evening dose in the morning, you're typically giving too little insulin. If you realize it immediately, you can give another injection of the difference. If you realize later, due to high blood sugars for example, follow your regular plan for correcting high blood sugars.
If you give too much insulin, such as giving a morning dose in the evening, don't panic. Determine how much extra insulin you've given and, based on that, determine how much extra food you need to eat to cover it. If you need help figuring that out, call your Diabetes Team. We've heard of parents making ice cream sundaes for kids who've been given the wrong dose. You can use the accident to enjoy a treat you don't have very often.
Be sure to test your blood sugar often until the extra dose will have worn off. For parents, this usually means a sleepless night, but as long as you're testing and eating to cover the extra insulin, you or your child will make it through.
Last Updated: Wednesday March 16, 2005 16:38:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.